What is spotting?
Losing a bit of blood once in a while between periods is called spotting. This is common in women using the pill or an IUD. Spotting can also be a symptom of a range of other underlying causes. When it occurs more often you can contact a doctor to assess the bleeding.
What are symptoms of spotting?
- Some vaginal bloodloss between menstrual periods
- Bleeding can occur on set times or differ from time to time
- This bleeding is bothersome, but not serious
Is spotting serious and should I see a doctor?
Spotting is usually not serious. A lot of women loose a little blood between menstrual periods once in a while.
Contact your doctor:
- When spotting persists for more than 7 days
- When you also have pain in your lower back or lower abdomen
- When start losing more blood
- When you or your partner have multiple sexual partners
What can I do about spotting myself?
- Keep a journal in which you note when the bleeding occurs, how much blood you lose or how much tampons or sanitary napkins you have to use
- Keep note of medication you use and any contraceptives (birth control pill, IUD, etc.) you use
- With this journal you can assess the bleeding thoroughly with your doctor
- Try to keep tampons or sanitary napkins at hand
- Take extra precautions, like tampons or sanitary napkins, when you're wearing light clothes
How does spotting affect my body?
When you use the birth control pill or an IUD menstruation is artificially postponed. Moments can occur where your own hormones are stronger than the drugs, causing some bleeding to occur. In a lot of cases a clear cause can't be found for the spotting and usually it's harmless. The bleeding can also have a different underlying cause, that is why it's important to contact a doctor when symptoms persist, so he/she can assess the bleeding.